Colorado, 2013

Avalanche in Colorado, February 16, 2013

February 16, 2013 · NWS BOU · 1 event in 1 county or zone

On the morning of February 16th, the Arapahoe Basin ski patrol conducted avalanche hazard mitigation work in Montezuma Bowl. Upon concluding this work, ski area personnel decided to open portions of the area to directed skiing.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

On the morning of February 16th, the Arapahoe Basin ski patrol conducted avalanche hazard mitigation work in Montezuma Bowl. Upon concluding this work, ski area personnel decided to open portions of the area to directed skiing. The last group of the day was a group of 14 customers and one ski patrol member. An avalanche was triggered by a skier on a south-southeast facing slope at approximately 12,500 feet. The crown face was 330 feet wide and ranged in depth from 16 inches to nearly 12 feet. Fifteen skiers were caught in the avalanche. In all, ten were partially buried and one victim was completely buried. Four were injured, one of which suffered significant injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 16, 10:35 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Feb 16, 10:35 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1035 AM MST SAT FEB 16 2013

.UPDATE...

&&

.SHORT TERM...GUSTY CHINOOK/WESTERLY WINDS CONTINUE TO WEAKEN IN
AND NEAR THE FRONT RANGE WITH A RELAXING OF THE CROSS MTN PRES
GRADIENT WITH HEATING AND MIXING OF THE BOUNDARY LAYER. NWLY FLOW
ALOFT ALSO ON THE DECREASE AS HEIGHTS RISING WITH THE APPROACH OF
UPPER RIDGE TO OUR WEST. ALL-IN-ALL A PRETTY TRANQUIL MID-
FEBRUARY DAY WITH AMPLE SUNSHINE AND WITH AFTERNOON TEMPERATURES
ON THE PLAINS MOVING UP INTO THE 50S AND PERHAPS PEAKING ALONG THE
BASE OF THE FOOTHILLS. HIGH COUNTRY TEMPERATURES WILL ALSO BE ON
THE MILD SIDE WITH 30S TO AROUND 40 IN THE VALLEYS AND UPPER 20S
AND 30S AT THE SKI AREA. EARLY HAD SOME BLOWING SNOW CAUSING BRIEF
REDUCTIONS IN VISIBILITIES...BUT ACCORDING TO CDOT AND OTHER
CAMS...DON/T SEE MUCH OF THAT HAPPENING ANY MORE. FOR TONIGHT MAY
SEE GUSTY WESTERLY CHINOOK WINDS RAMPING UP AGAIN IN THE LEESLOPE
OF THE FRONT RANGE AND NEARBY PLAINS WITH THE FORMATION OF A
MOUNTAIN WAVE AS MID LEVELS CONTINUE TO WARM AND STABILIZE. SHOULD
ALSO SEE A STEADY INCREASE IN MID/HIGH LEVEL MOISTURE SHOWING UP
AS A NEARLY STATIONARY LENTICULAR CLOUD FORMATION OVER AND NEAR
THE FRONT RANGE LATER TONIGHT AND SUNDAY MORNING.

.AVIATION...WEST-NORTHWEST WINDS OF 8-15 KTS WILL PREVAIL ACROSS
THE DENVER METRO AREA FOR THE RES OF TODAY. COULD ALSO SEE
OCCASIONAL GUSTS TO 20 KTS AT DIA AND APA AFTER 19Z. CLOSER TO THE
FOOTHILLS BJC WILL LIKELY SEE SOMEWHAT STRONGER WESTERLY WINDS OF
10 TO 20KTS WITH OCCASIONAL TO 30S THROUGH THE AFTERNOON. THIS
EVENING WIND SPEEDS AT DIA AND APA SHOULD QUICKLY SETTLE DOWN TO
BELOW 12Z AS THEY ACQUIRE THEIR NORMAL DRAINAGE PATTER. WHERE
WESTERLY CHINOOK WINDS OF 10 TO 20KTS AND GUSTS TO 30KTS ARE
EXPECTED TO PERSIST THROUGH THE NIGHT. OTHERWISE VFR CONDITIONS
NEXT 24 HOURS WITH CLEAR SKIES FILLING WITH MID AND HIGH LEVEL
MOUNTAIN WAVE CLOUDS FORMING LATE TONIGHT THROUGH AND SUNDAY
MORNING.

&&

.PREV DISCUSSION... /ISSUED 353 AM MST SAT FEB 16 2013/

SHORT TERM...JET SHIFTING EAST OF COLORADO THIS MORNING WITH
WINDS ALOFT BECOMING MORE NW BUT SPEEDS DECREASING. AMPLIFIED
MOUNTAIN WAVE HAS BEEN LIMITED TO FOOTHILLS WEST OF BOULDER/GOLDEN
AND US 285 CORRIDOR IN SOUTH PARK AND HAS NOT COME ONTO THE PLAINS
BUT HAS PRODUCED 60 MPH GUSTS JUST WEST AND SOUTH OF BOULDER. THIS
WAVE SHOULD WEAKEN WITHIN THE NEXT FEW HOURS THOUGH IT MAY NOT GO
AWAY AS THE CROSS MOUNTAIN FLOW MAY NOT REALLY DECREASE TOO MUCH.
MEANWHILE WITH SIGNIFICANT WARMING ALOFT...STRONGER WINDS ALOFT
SHOULD NOT MIX UNTIL THIS AFTERNOON AND BY THEN SPEEDS WILL BE
LIGHTER. SOUTHWEST GRADIENT FLOW WILL STILL HELP WARM THINGS
UP...AND MADE ONLY MINOR ADJUSTMENTS. BIGGEST ADJUSTMENTS WERE IN
GRAND COUNTY WHERE IT HAS NOT COOLED AS MUCH AS EXPECTED OVERNIGHT
SO I WARMED TEMPERATURES TODAY AND A LITTLE TONIGHT AS WELL.
MOUNTAIN WAVE AND A LITTLE CLOUD COVER MAY COME BACK LATE
TONIGHT AS COVERED IN THE GOING FORECAST.

LONG TERM...SUNDAY WILL BE ANOTHER MILD DAY. THE FLOW ALOFT WILL
BECOME WEST/SOUTHWESTERLY AHEAD OF THE NEXT STORM SYSTEM. THIS
SYSTEM WILL DROP OUT OF THE NORTHERN ROCKIES LATE SUNDAY AFTERNOON
AND BRUSH ACROSS NORTHEASTERN COLORADO SUNDAY NIGHT. THERE WILL BE
A BRIEF PERIOD OF WEAK QG ASCENT AOA 700 MB SUNDAY EVENING...THEN
INCREASING SUBSIDENCE WILL DEVELOP LATE SUNDAY NIGHT INTO MONDAY
MORNING. SPATIAL CROSS-SECTIONS DO NOT SHOW VERY DEEP MOISTURE
ALONG THE FRONT RANGE. THE NAM12 IS MUCH DRIER WITH MORE OF A
DOWNSLOPE WESTERLY COMPONENT IN THE LOWER LVLS...WHILE THE GFS
SHOWS SOME BRIEF SHALLOW UPSLOPE. BEST CHC OF SNOW WILL BE IN THE
HIGH COUNTRY SUNDAY NIGHT...WITH A SLIGHT CHANCE OF SNOW SHOWERS
FOR THE URBAN CORRIDOR AND NORTHEAST PLAINS. BEST CHANCE OF SNOW
SHOWERS EAST OF I-25 WILL BE OVER THE PALMER DIVIDE. ANOTHER DRY
PERIOD CAN BE EXPECTED MONDAY INTO TUESDAY AS AN UPPER LEVEL RIDGE
OF HIGH PRESSURE TRAVERSES ACROSS THE STATE. THE FLOW ALOFT IS
PROGGED TO BECOME MORE SOUTHWESTERLY ON WEDNESDAY. THE NEXT STORM
SYSTEM IS PROGGED TO DIG SOUTH ALONG THE WEST COAST THEN DROP INTO
THE DESERT SOUTHWEST BY MIDDAY WEDNESDAY. THERE MAY BE A PERIOD OF
MODERATE TO STRONG QG ASCENT OVER NORTHEAST COLORADO ONCE THE
SYSTEM LIFTS INTO THE SERN CO AROUND 12Z THURSDAY. OVERALL THE
ECMWF AND GFS ARE IN DECENT AGREEMENT REGARDING THE TIMING OF THE
SYSTEM...WITH SOME DIFFERENCES REGARDING ITS TRACK. THE BEST CHC
FOR SNOWFALL WILL BE WEDNESDAY NIGHT INTO THURSDAY MORNING.
POTENTIAL FOR DECENT SNOWFALL DOES EXIST BUT ITS DURATION MAY BE
FAIRLY SHORT. THE SYSTEM IS NOT PROGGED REMAIN OVER SERN CO FOR
VERY LONG...AS IT GETS KICKED UP INTO THE MIDWEST ON THURSDAY. NO
REASON TO CHANGE WHAT WAS INHERITED...WITH GENERALLY CHC POPS
WEDNESDAY NIGHT.

AVIATION...VFR CONDITIONS THROUGH TONIGHT. FOR KDEN/KAPA WNW
WINDS EXPECTED TO MIX DOWN THIS AFTERNOON WITH SPEEDS IN THE 15-25
KNOT RANGE FOR A FEW HOURS. THERE IS A CHANCE THAT WINDS WILL BE
STRONG ENOUGH TO LIMIT CROSSWIND OPERATIONS AT THESE SITES FOR A
SHORT TIME. AMPLIFIED MOUNTAIN WAVE IS EXPECTED TO REMAIN WEST OF
KBJC...BUT GUSTS OF 20-30 KNOTS ARE EXPECTED THIS AFTERNOON WITH
STRONGER WINDS AND LLWS OVER THE FOOTHILLS. WINDS SHOULD DECREASE
SIGNIFICANTLY AT KDEN/KAPA THIS EVENING...WITH SOME WIND
CONTINUING AT KBJC AND STRONGER WINDS/LLWS POSSIBLE THERE AGAIN LATE
TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BAKER
LONG TERM....99
AVIATION...BAKER
Hazardous weather outlook, Feb 16, 11:01 AM MST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1101 AM MST SAT FEB 16 2013

COZ030>051-171815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1101 AM MST SAT FEB 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST TO NORTHWEST WINDS OF 30 TO 45 MPH ABOVE TIMBERLINE AND
ON EAST FACING SLOPES OF THE FRONT RANGE WILL GRADUALLY DECREASE
THROUGH THE AFTERNOON. HOWEVER WEST WINDS NEAR THE BASE OF THE
FOOTHILLS IN JEFFERSON...BOULDER AND LARIMER COUNTIES MAY STILL
GUST AT TIMES TO 30 MPH. HIGHWAY 93 BETWEEN GOLDEN AND BOULDER
WILL BE ESPECIALLY PRONE TO THESE GUSTY AND ERRATIC CROSS WINDS.
OTHERWISE EXPECT A DRY DAY AREAWIDE AND AMPLE SUNSHINE WITH
AFTERNOON TEMPERATURES AS MUCH AS 10 TO 15 DEGREES ABOVE AVERAGE.
TONIGHT GUSTY CHINOOK WINDS SHOULD AGAIN DEVELOP IN AND NEAR THE
FRONT RANGE. FOOTHILL AREAS COULD SEE WEST WINDS GUSTING TO 55
MPH AFTER MIDNIGHT...WITH 25 TO 35 MPH GUSTS AT THE BASE OF THE
FOOTHILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WEAK SYSTEM WILL LIKELY BRING SNOW TO THE MOUNTAINS AND
POSSIBLY BRING LIGHT SNOW TO THE FRONT RANGE SUNDAY NIGHT INTO
EARLY MONDAY. A STRONGER STORM IS EXPECTED TO MOVE THROUGH
WEDNESDAY AND THURSDAY. THIS STORM MAY BRING A BETTER CHANCE OF
SNOWFALL TO MUCH OF COLORADO. STAY TUNED FOR THE LATEST FORECAST
AND UPDATES ON THIS POTENTIAL STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/ENTREKIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
February 16, 2:45 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Injuries
4 direct, 0 indirect
Reported by
State Official
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436313.